Key Facts About Fentanyl & Other Opioids
- Fentanyl is about 50 to 100 times stronger than morphine, which is often the “standard” opioid other opioids are compared against.
- Among overdose deaths involving opioids, fentanyl is most associated with increasing the risk of a fatal overdose.
- Fentanyl is a synthetic opioid, meaning it is in a group of opioids that have contributed to a massive spike in opioid deaths in recent years and a key part of why the opioid epidemic has continued. The epidemic has arguably significantly worsened despite greater awareness of the dangers around opioid use.
Side Effects Associated With Fentanyl
If you see signs of a fentanyl overdose in yourself or another person, call 911 immediately.
As a powerful opioid, fentanyl is associated with a number of side effects, including these:
- Temporary feelings of euphoria
- Reduced respiration (respiratory depression)
- Low blood pressure
- Dry mouth
Opioids use is also associated with the following:
- Itchy skin
Repeated use of opioids can trigger physical dependence, causing a person to go through withdrawal if they suddenly stop taking opioids. Physical dependence often goes hand in hand with addiction, making it very difficult for a person to stop misusing opioids.
Heavy opioid use, especially when mixed with other drugs, can cause a potentially fatal overdose.
How to Tell if Someone Is on Fentanyl
Depending on how often and the amount of fentanyl a person uses, it isn’t always obvious if they’re high or not. However, a person high on opioids, especially a powerful opioid like fentanyl, will often be very sedated, euphoric despite no clear reason they would be, and may have trouble thinking clearly or focusing on important tasks.
Many people who repeatedly engage in fentanyl and/or other types of opioid use develop opioid use disorder (OUD). Often just called opioid addiction, OUD is characterized by the compulsive use of opioids even if they’re having a clearly negative effect on a person’s health and quality of life. When not using opioids, the person may have strong cravings to use more opioids and will likely be experiencing some level of withdrawal.
Opioid withdrawal is often described as “flu-like” and is characterized by symptoms such as these:
- Heavy sweating
- Drug cravings
- Muscle aches and cramping
These symptoms are temporary and not generally life-threatening, although they can cause significant discomfort. The biggest risk of opioid withdrawal is generally related to the potential for overdose if relapse occurs. Many people relapse during withdrawal in an effort to make the discomfort go away.
Many opioid withdrawal symptoms also greatly increase a person’s rate of fluid loss, and it is important to stay hydrated to avoid symptoms related to dehydration.
Can You Overdose on Fentanyl?
Of all opioids, fentanyl is the one that seems to statistically cause the most overdose deaths, and it also causes the most overdose deaths of any drug. Fentanyl’s greatest danger is its effect on a person’s respiration.
Like all opioids, fentanyl can weaken a person’s breathing. It can actually weaken it so much that a person cannot physically draw in enough oxygen to support their brain’s needs. This can be life-threatening, potentially causing a person to go comatose, suffer permanent brain damage, and even die.
Identifying an Overdose
Some common signs of a fentanyl overdose include the following:
- Pinpoint pupils
- Difficulty breathing
- Very shallow breathing
- Trouble responding or loss of consciousness
- Clammy skin
- Bluing skin, especially around the lips and fingertips
If you see signs of a fentanyl overdose in yourself or another person, call 911 immediately. Call even if you’re not immediately certain if it is definitely an overdose. The faster a person can get help, the more likely it is that permanent brain damage can be avoided.
Administer naloxone (Narcan) if it is available. This drug can counteract the effects of opioids and reverse opioid overdoses. Medical attention is still needed even if naloxone temporarily reverses the overdose.
If a person’s heart has stopped or slowed dangerously, administer CPR. The 911 emergency operator can guide you through this process.
If an opioid overdose occurs, it’s a clear sign that addiction treatment is needed. Reach out for help as soon as possible following the overdose to ensure another doesn’t occur. Addiction treatment professionals can help you or your loved one develop coping mechanisms, so opioid misuse stops and relapse is less likely.
- Fentanyl. Drug Enforcement Administration.
- Opioid overdose. (August 2021). World Health Organization.
- Opioid Use Disorder. Johns Hopkins Medicine.
- Overdose Death Rates. (January 2022). National Institute on Drug Abuse.
- Side Effects of Opioids. Faculty of Pain Medicine of the Royal College of Anaesthetics.
- Trends in Opioid Use, Harms, and Treatment. Pain Management and the Opioid Epidemic: Balancing Societal and Individual Benefits and Risks of Prescription Opioid Use.